The Pfizer BioNTech COVID-19 vaccine is causing more allergic reactions than expected. Dr. Moncef Slaoui, Chief scientific advisor of Operation Warp Speed in the US said that the allergy-causing frequency of the vaccine is superior. In other words, its ability to cause allergies is far greater than other vaccine candidates. Eight people, six from the US and two from the UK, have suffered allergic reactions from the vaccine dosage.
Pfizer vaccine causing more allergic reactions in comparison to other vaccines. Slaoui’s comment about the vaccine comes a day after the United States signed a deal with Pfizer. The deal aims to acquire an additional 100-million doses of the COVID-19 vaccine produced by the pharma. Slaoui further stated that the National Institutes of Health are currently holding discussions with the vaccine-producer. They may consider conducting trials in extremely allergic populations, especially those using the EpiPen anti-allergic medication.
In the UK, Medicines and healthcare Products Regulator Agency (MHRA), have already issued an advisory to the people. Those with a history of “significant” allergic reactions are not to take the Pfizer BioNTech vaccine. MHRA also sent a precautionary advice to the National Health Services (NHS) after two of their health-officials suffered from allergic reactions. Dr. June Raine, the chief executive of MHRA, testified stating that the allergic reactions did not appear during the clinical trials. FDA in the US has also issued a similar advisory to the citizens.
The suspicion about which component causes the allergies points at a compound called polyethylene glycol (PEG). This compound is present within the packaging of m-RNA (messenger RNA), the vaccine’s main ingredient. Vaccines developed by both Pfizer-BioNTech and Moderna both contain PEG. However, this component has never been utilised before in vaccine-production.
Traces of PEG were found in various drugs in the past resulting in potential harmful conditions. These conditions include anaphylaxis (indicated by rashes), shortness of breath, rapidly declining blood pressure and a rapid heart rate.